1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

(rapid) short-term insulin no longer "short"

Discussion in 'Type 1 Diabetes' started by jmackinnon, Sep 10, 2019.

  1. emmay

    emmay Type 1 · Well-Known Member

    Messages:
    69
    Likes Received:
    38
    Trophy Points:
    38
    Hi @jmackinnon

    I would recommend taking ur morning dose 20/30mins before you eat and along with others that have noted before reduce you carb intake for breakfast. During the day my Fiasp works straight away and I take a 1:1 dose but for breakfast I take 30mins before I eat and I now only have 6g of carbs in brekky which I have to take 4times the amount of insulin for. It took me awhile to work this all out but now seems to work well

    I hope you work things out
     
  2. buckmr2

    buckmr2 Type 1 · Well-Known Member

    Messages:
    98
    Likes Received:
    51
    Trophy Points:
    58
    I changed to Fiasp from Novorapid some years ago too and also suffer from dawn phenomenon.
    I find the time the Levemir is taken the evening before effects the BG from waking when it starts rising before eating.Best way for me is Levemir at 6am and 9pm (used to be 8pm) which minimises but doesn't eliminate DP.
    Get up at 6am during the week and have my 1st Fiasp and 1st Levemir then so by the time I'm showered and ready my DP BG rise is halted and as it starts to fall it is then caught by breakfast.The spike after breakfast also doesn't last as long as the insulin peaks nearer to the BG spiking.
    Maybe look at the timings of your basal and bolus.
    Also found this better to keep in target longer than injecting when food is infront of you as per Daphne guidelines.
    If you're using the Libre this also can help to see what your BG's are and when so you can tweak the timing of your injections.
     
  3. Wjohn

    Wjohn Type 1 · Active Member

    Messages:
    41
    Likes Received:
    13
    Trophy Points:
    48
    Hello I’ve been a Type 1 and injecting for nearly 57 years with daily injections of at least 5 daily, in 9 body areas . I say this because I’m now suffering hard/ solid in my injection areas ,ie arms ,thighs ,back of legs, bum and tummy but overuse here has caused areas where the insulin does not or is very erratic in dispersal .The only solution suggested is longer and longer needle length ?Some of my symptoms are similar to yours ,ie Novo Rapid not kicking as it used too ,or or long after it should kicking in with an almighty surge ,I’ll watch and see how you get on ,good luck Wjo
     
  4. CaptainCOBOL

    CaptainCOBOL Type 2 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    I use Humalog, and also notice it takes up to 2 hours before it takes effect. Very frustrating. So, rather than delaying breakfast, even though I eat pretty low carb, I just endure sugars in the 140s to 180s until Humalog kicks in. I've only been using insulin (Toujeo long acting, Humalog rapid) for 5 months now. Type 2... 65 YO.
     
  5. TJR56

    TJR56 Type 1 · Well-Known Member

    Messages:
    72
    Likes Received:
    77
    Trophy Points:
    58
    Hi there. I found a cereal combination of no-sugar muesli and no-sugar granola based on oats or just home-made plain porridge - oats, with a little plain natural live yogurt and a few blueberries (but not a large serving) has worked for me, along with a split dose bolus. Keep at it - there will be an answer, but it may take some experimentation! PS. Your DSN may well be of help, and don't switch between one thing and another without a week or so of trialling of one (at least), including the odd 3 a.m. blood test (sorry!). All best wishes.
     
    • Like Like x 1
  6. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,820
    Likes Received:
    3,353
    Trophy Points:
    198
    Please read diabettech.com Lantus: Lethal or Saviour? as a cautionary tale about Lantus.
    And changing needle length as suggested by @jmackinnon is a good thought. How do any of us know whether a site is old or new after some many years and at what depth?
    In my experience any intake of cereals is bad news for BSL. Avoid 'em like the plague!!!
    Low carb seems to encompass intakes between approx 100 g to 20 g per day. I am suggesting that there may not be a proportional effect in comparing the upper and lower ranges and low carb diet = either low carb high fat or low carb high protein, or a combo of those two.
    On very low carb high fat/protein diet (carbs < 30g per day) I count 50% of the protein intake as carbs for purposes of total carbs per day).
    Finally, has your endo thought about possible antibody formation to your injected insulin?
     
    #26 kitedoc, Sep 13, 2019 at 12:30 AM
    Last edited: Sep 13, 2019
  7. Happy2bepart

    Happy2bepart Type 1 · Member

    Messages:
    11
    Likes Received:
    3
    Trophy Points:
    43
    Hi,
    It might just be that you are insulin resistant in the mornings. I am and I have only just found that out by being on the free style lines sensor. I have been in insulin for over 55 years. I use Humalog fast acting insulin. It can take up until mid afternoon for me to get much response from the insulin.
    Also your digestive system is usually slower when you have diabetez, as it affects the digestive process.
     
    • Agree Agree x 1
  8. Peterinkiel

    Peterinkiel Type 1 · Member

    Messages:
    21
    Likes Received:
    9
    Trophy Points:
    43
    I too use Novorapid insulin three times per day. It usually kicks in after about 2 hours or even
     
    • Like Like x 1
  9. Peterinkiel

    Peterinkiel Type 1 · Member

    Messages:
    21
    Likes Received:
    9
    Trophy Points:
    43
    Like many of you on Novorapid insulin, after nearly 70 years insulin treatment for my type 1 condition, I find that it now takes upwards of two hours for the morning dose of some 10 units to kick in. This is not new, but I have noticed it for the last five years or so. The only solution has been to eat a smaller breakfast in terms of carbohydrates and to take a second breakfast about 2 hours later, in order to avoid a hypo when the insulin finally kicks in.
    Using Levemir twice a day early morning and late evening allows my overnight blood glucose levels to stay fairly stable, with the odd low level between 6.30 and 7.30 in the mornings.

    I have not considered changing my Novorapid for another insulin, but it may be a possibility. My diabetologist has never suggested changing.. time perhaps for another chat.
     
    #29 Peterinkiel, Sep 13, 2019 at 1:00 PM
    Last edited: Sep 13, 2019
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook